FDA Issues Severe Pain Alert on Osteoporosis Medications (Bisphosphonates)

Published: August 22, 2012
Categories:

Cholesterol medicines can trigger or mimic Fibromyalgia. Now it looks like Fosamax and other Osteoporosis medications in the same family can as well.

Bisphosphonate drugs, which are used to reduce bone fractures in patients with osteoporosis, may cause severe and even "incapacitating" musculoskeletal pain, says the US Food and Drug Administration in an alert issued on January 7, 2008.

The pain can occur within days or years after starting therapy, says the agency. Severe musculoskeletal pain is mentioned in the prescribing information for all bisphosphonates, but the agency issued the alert because of "a sizable number of additional reports of severe bone, joint, and/or muscle pain in patients taking a variety of bisphosphonates" since a 2005 report on the problem.

The agency cautions that "the association between bisphosphonates and severe musculoskeletal pain may be overlooked, delaying diagnosis, prolonging pain and/or impairment, and necessitating the use of analgesics."

I recommend to physicians, that patients whose Fibromyalgia pain was not present before starting osteoporosis or cholesterol medications consider a 3-6 month trial off the medications to see if the pain resolves. I also add in natural alternatives (a supplement that supports healthy bones for osteoporosis, and an herbal supplement that supports healthy cholesterol levels for cholesterol). I find that for these issues it is best to work with a holistic physician.

Here is the FDA Alert:

Information on Bisphosphonates

(Marketed as Actonel, Actonel+Ca, Aredia, Boniva, Didronel, Fosamax, Fosamax+D, Reclast, Skelid, and Zometa.)

FDA ALERT [1/7/2008] - FDA is highlighting the possibility of severe and sometimes incapacitating bone, joint, and/or muscle (musculoskeletal) pain in patients taking bisphosphonates. Although severe musculoskeletal pain is included in the prescribing information for all bisphosphonates, the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and/or impairment, and necessitating the use of analgesics.

The severe musculoskeletal pain may occur within days, months, or years after starting a bisphosphonate. Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown.

This severe musculoskeletal pain is in contrast to the acute phase response characterized by fever, chills, bone pain, myalgias, and arthralgias that sometimes accompanies initial administration of intravenous bisphosphonates and may occur with initial exposure to once-weekly or once-monthly doses of oral bisphosphonates. The symptoms related to the acute phase response tend to resolve within several days with continued drug use.

Healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.

Jacob Teitelbaum, MD

is one of the world's leading integrative medical authorities on fibromyalgia and chronic fatigue. He is the lead author of four research studies on their treatments, and has published numerous health & wellness books, including the bestseller on fibromyalgia and chronic fatigue syndrome From Fatigued to Fantastic! and his newer The Fatigue and Fibromyalgia Solution.  Dr. Teitelbaum is one of the most frequently quoted fibromyalgia experts in the world and appears often as a guest on news and talk shows nationwide including Good Morning America, The Dr. Oz Show, Oprah & Friends, CNN, and Fox News Health. 

e-mail icon
Facebook icon
Twitter icon
Google icon
LinkedIn icon